Alert archive / Virginia / Flash Flood Warnings in 2025

Flash Flood Warning 53, NWS Blacksburg, VA

July 19, 2025Carroll County, Grayson County, City of Galax, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jul 19, 2025, 3:16 PM EDT for Carroll County, Grayson County, City of Galax, Virginia. It was in force for 6 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2025, 3:16 PM EDT (19:16 UTC)
Expired
Jul 19, 2025, 9:15 PM EDT
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Carroll County, VA, City of Galax, VA, Grayson County, VA

The radar

The Roanoke radar (KFCX), 67 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 3:33 PM EDTFLASH FLOOD2 Ne Galax City, VAPart of Glade Street, near Mill Creek, flooded and became impassable.
Jul 19, 3:38 PM EDTFLASH FLOOD2 Nnw Galax City, VAA small stream off of Chestnut Creek over flowed its banks and flooded part of Cliffview Road.
Jul 19, 3:40 PM EDTFLASH FLOOD1 Se Fries, VADixon Branch overflowed its banks and flooded part of Fries Road.
Jul 19, 3:40 PM EDTFLASH FLOOD3 Ne Galax City, VAPart of Hebron Road flooded, and became impassable.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.3 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2025-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1396 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2025-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1396 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
990 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

152 
WGUS51 KRNK 191916
FFWRNK
VAC035-077-640-200115-
/O.NEW.KRNK.FF.W.0053.250719T1916Z-250720T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Blacksburg VA
316 PM EDT Sat Jul 19 2025

The National Weather Service in Blacksburg has issued a

* Flash Flood Warning for...
  Southwestern Carroll County in southwestern Virginia...
  East Central Grayson County in southwestern Virginia...
  The City of Galax in southwestern Virginia...

* Until 915 PM EDT.

* At 316 PM EDT, trained weather spotters reported flash flooding 
  across the warned area, especially in the area of a trailer park 
  near the intersection of Route 58 and Glendale Road. Between 1 and 
  2.5 inches of rain have fallen. Additional rainfall amounts of 0.5 
  to 1.5 inches are possible in the warned area.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Trained spotters reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Galax...                           Fries...
  Pipers Gap...                      Woodlawn...

This includes the following streams and drainages...
  Chestnut Creek, Little Cranberry Creek, New River, Little Reed 
  Island Creek, Crooked Creek, East Fork Crooked Creek, Bull Run, 
  Elk Creek, Glady Fork, Meadow Creek, Dixon Branch and Mill Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

When it is safe to do so, please send your reports of flooding, 
including mudslides or flooded roads, to the National Weather 
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports 
and pictures can also be shared on the National Weather Service 
Blacksburg Facebook page and on X.

&&

LAT...LON 3668 8104 3672 8100 3674 8088 3673 8078
      3666 8072 3663 8076 3663 8098

FLASH FLOOD...OBSERVED

$$

DS
2 follow-up statements
623 
WGUS71 KRNK 192147
FFSRNK

Flash Flood Statement
National Weather Service Blacksburg VA
547 PM EDT Sat Jul 19 2025

VAC035-077-640-200115-
/O.CON.KRNK.FF.W.0053.000000T0000Z-250720T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carroll VA-Grayson VA-City of Galax VA-
547 PM EDT Sat Jul 19 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM EDT THIS 
EVENING FOR SOUTHWESTERN CARROLL AND EAST CENTRAL GRAYSON COUNTIES 
AND THE CITY OF GALAX...

At 547 PM EDT, Trained weather spotters reported flash flooding 
across the warned area, especially in the area of a trailer park 
near the intersection of Route 58 and Glendale Road. Between 2.5 and 
3.5 inches of rain have fallen.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Trained spotters reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Galax...                           Fries...
Pipers Gap...                      Woodlawn...

This includes the following streams and drainages...
  Little Reed Island Creek, Elk Creek, New River, Crooked Creek, 
  East Fork Crooked Creek, Dixon Branch, Bull Run, Glady Fork, 
  Meadow Creek, Little Cranberry Creek, Chestnut Creek and Mill 
  Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

When it is safe to do so, please send your reports of flooding, 
including mudslides or flooded roads, to the National Weather 
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports 
and pictures can also be shared on the National Weather Service 
Blacksburg Facebook page and on X.

&&

LAT...LON 3668 8104 3672 8100 3674 8088 3673 8078
      3666 8072 3663 8076 3663 8098

FLASH FLOOD...OBSERVED

$$

CDG
247 
WGUS71 KRNK 200112
FFSRNK

Flash Flood Statement
National Weather Service Blacksburg VA
912 PM EDT Sat Jul 19 2025

VAC035-077-640-200122-
/O.EXP.KRNK.FF.W.0053.000000T0000Z-250720T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carroll VA-Grayson VA-City of Galax VA-
912 PM EDT Sat Jul 19 2025

...FLASH FLOOD WARNING WILL EXPIRE AT 915 PM EDT THIS EVENING FOR 
SOUTHWESTERN CARROLL AND EAST CENTRAL GRAYSON COUNTIES AND THE CITY 
OF GALAX...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3668 8104 3672 8100 3674 8088 3673 8078
      3666 8072 3663 8076 3663 8098

$$

CDG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 2:26 PM EDT, 50 minutes earlier.

Area forecast discussion, Jul 19, 2:26 PM EDT, 50 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
226 PM EDT Sat Jul 19 2025

.SYNOPSIS...

A stalled frontal boundary just to our north will continue to keep
active weather across the area today. Afternoon storms will once
again develop and work east across the area into this evening,
potentially causing flash flooding and severe weather. Rain chances
decrease tomorrow as the front lifts north, before a cold front
approaches the area and moves through early next week. Drier air and
quieter weather is expected behind the front for mid to late next
week.

&&

.NEAR TERM /THROUGH SUNDAY/...
AS OF 215 PM EDT Saturday...

Key Messages:

1) Isolated flash flooding will once again be possible across
the area.

2) Slight Risk of severe weather in the Piedmont, with damaging
winds and hail possible.

A similar setup to yesterday remains across our area, as a stalled
frontal boundary remains draped across the Mid-Atlantic. A surface
and upper high to our south continues to drive moisture clockwise
around it, bringing in tropical moisture from the low that was along
the Gulf Coast a few days ago. This, along with the stubborn front,
will continue to keep active weather in the area this afternoon and
evening. The front has moved slightly north compared to yesterday,
which will slightly reduce storm coverage and intensity. Westerly
flow aloft has increased to around 20 knots, which will keep storms
moving east at a steady clip. Nonetheless, dewpoints in the upper
60s to mid 70s along with diurnal heating will allow storms to
continue to develop this afternoon and evening. Storms will be
less strong west of the Blue Ridge, due to increased cloud
cover earlier this morning that has kept instability lower,
except for the NC mountains.

Although storms will progress eastward at a steady rate, flash
flooding will still remain a concern today. Anywhere that storms
train or back-build will be the primary risks. While the entire area
is in a slight risk for excessive rainfall, flash flooding will be
isolated, mainly in urban/poor drainage areas, or where recent
rainfall has been heavy. Rainfall rates will remain high, with some
storms capable of producing 2-4" per hour. Severe weather is also
possible, as SPC has upgraded it to a Marginal Risk area-wide, with
a Slight Risk for the Piedmont. Damaging winds will again be the
main threat, but quarter size hail is also possible.

Storms dissipate overnight with the loss of daytime heating. Sunday
will again see afternoon storm chances, but the synoptic pattern
changes. The front lifts back north into New England, with a cold
front near the Great Lakes advancing towards our area late in the
day. Some models indicate waning clusters of storms moving southeast
and into our northwestern counties, possibly multiple rounds
throughout the day. Due to this potential, a Marginal Risk for
severe weather is forecast, with damaging winds again as the threat.
Flooding will again be possible, with the slight risk west of the
Blue Ridge where rain is more likely. The Piedmont may see some
storms in the afternoon, but they will be isolated in coverage.

Temperatures remain above average both days this weekend, with highs
in the low 80s for the mountains, with low 90s in the Piedmont. Lows
will be in the mid 60s to low 70s.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 1230 PM EDT Saturday...

Key Messages:

1) A cold front and associated storms tracks across the region
Monday.

2) Cooler and drier Tuesday.

A backdoor cold front will wedge south Sunday night into Monday
night. With thick high clouds moving across the area with the front,
instabilities will be weak to limit severe threat. Locations along
and south of the NC/VA border will have the best chance to see
abundant sunshine and a few strong storms Monday afternoon/evening.
High temperatures north of Highway 460 will range from the upper 70s
to lower 80s. Areas to the south of 460 will have highs peaking in
the 80s, near 90F across Southside VA.

The surface boundary moves into the Carolinas Monday night and
remains there into Thursday night. However, the low-level theta-E
boundary gets stuck across central West Virginia and northern
Virginia through the period. Along with an easterly fetch from the
Atlantic, a low stratus deck may blanket the area through much of
the day Tuesday. Some breaks in the clouds may occur late in the
afternoon, but will fill back in overnight. These clouds along with
an easterly flow will help keep Tuesday's high temperatures 3F to 6F
cooler than normal.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 1245 PM EDT Saturday...

Key Messages:

1. Temperatures trending warmer, reaching above normal temperatures
by the end of the work week.

2. Lower chances of precipitation through the second half of the
work week.

Surface high pressure will remain wedged across the area Wednesday
and possibly Thursday. A low status deck will form overnight and
hang into much of the day Wednesday. With the wedge becoming weaker
on Thursday, low clouds should break a little earlier. High
temperatures Wednesday will be around normal and in the 80s
areawide. The wedge could break as early as Thursday with heights
increasing aloft, temperatures should warm into the mid 80s west of
the Blue Ridge to the low 90s east.

An upper level ridge will track east from the Midwest Tuesday to the
Mid Atlantic states on Thursday and Friday. This heat dome will have
temperatures warming above normal by the weekend. The chance for
afternoon and evening thunderstorms will also return next
weekend.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 200 PM EDT Saturday...

VFR flight conditions continue this afternoon across most
terminals, though increasing cloud cover is lowering from west
to east, with VFR/MVFR borderline cigs at BCB/BLF. This
continues through the afternoon, as showers and storms have
developed and are moving east. Storms will likely affect all
terminals at some point today with a temporary drop in VSBY and
cigs to sub-VFR flight conditions. Heavy rainfall is possible
under the strongest storms, along with possible gusty winds of
25+ knots for LWB/BLF/BCB, and 40+ knot gusts possible for
ROA/LYH/DAN. Otherwise, winds remain relatively light, gusting
to 10-15 knots in the mountains, with lighter winds for the
Piedmont. Storms continue into the evening before dissipating
after sunset, with all terminals returning to VFR flight
conditions.

Patchy fog will again be possible overnight, mainly in the mountain
valleys. LWB will be the main terminal affected, with likely
LIFR VSBY conditions through 12z. Cigs lower west of the Blue
Ridge overnight, down to IFR/LIFR for LWB/BCB/BLF. VFR
conditions return mid to late morning for all terminals. Sunday
will continue to see afternoon showers and storms possible, but
with much less coverage. Most of the activity will be along/west
of the Blue Ridge, with more isolated storms for DAN/LYH.

Confidence in the above forecast is high.

.EXTENDED AVIATION OUTLOOK...

VFR conditions will remain likely after storms dissipate Sunday
night. Patchy fog will again be possible Monday morning, but with
elevated winds, fog formation will be less likely outside of LWB. A
cold front will move into the area Monday into Tuesday, bringing a
good chance of showers and storms each afternoon, which could
temporarily bring flight conditions down to sub-VFR. By late
Tuesday, the front just clears the area to the south, with
drier air filling in. Storms will still be possible each day
through late week, but high pressure will keep coverage to
isolated. VFR flight conditions will predominately occur mid to
late next week.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JCB
NEAR TERM...JCB
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...JCB
Hazardous weather outlook, Jul 19, 1:35 PM EDT, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
135 PM EDT Sat Jul 19 2025

NCZ001>003-018>020-VAZ007-009>020-WVZ042>044-507-508-201745-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland-
Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
135 PM EDT Sat Jul 19 2025

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia, west central Virginia
and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

There is a Slight Risk (level 2 of 4) for excessive rainfall today
and potential for flooding. There is a Marginal Risk (level 1 of 5)
for severe storms which may contain damaging wind. Greatest storm
coverage is expected during the afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is expected Sunday through Monday with a focus on
storms which are expected to occur during the afternoon having
potential for localized flash flooding and isolated wind damage.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are requested to report hail of any size, as well
as any damage caused by thunderstorm winds in their area.

NCZ004>006-VAZ022>024-032>035-043>047-058-059-201745-
Stokes-Rockingham-Caswell-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-
135 PM EDT Sat Jul 19 2025

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia, southwest Virginia and
west central Virginia.

.DAY ONE...This afternoon and tonight.

There is a Slight Risk (level 2 of 4) for excessive rainfall today
and potential for flooding. There is a Slight Risk (level 2 of 5)
for severe storms which may contain damaging wind and large hail.
Greatest storm coverage is expected during the afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is expected Sunday through Monday with a focus on
storms which are expected to occur during the afternoon having
potential for localized flash flooding and isolated wind damage.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are requested to report hail of any size, as well
as any damage caused by thunderstorm winds in their area.

In the hours before

Local storm report, Jul 19, 2:28 PM EDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
228 PM EDT Sat Jul 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     Lightning        1 E Galax Hillsville Ai 36.76N 80.80W
07/17/2025                   Carroll            VA   Newspaper

            Lightning struck the steeple of the Shiloh
            Methodist Church, causing a fire. The
            Hillsville Fire Department extinguished the
            fire quickly, though water damage was
            reported to the church during the effort.

&&

16

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 9:24 PM EDTSpecial Weather StatementRNKFloyd, Henry, Patrick, City of Martinsville21 min
Jul 19, 12:56 AM EDTSpecial Weather StatementRNKHalifax34 min
Jul 19, 2:41 PM EDTFlash Flood WarningRNKFranklin6 hr
Jul 19, 3:14 PM EDTSevere Thunderstorm WarningRNKBuckingham61 min
Jul 19, 3:33 PM EDTSpecial Weather StatementRNKFloyd27 min
Jul 19, 4:08 PM EDTSpecial Weather StatementRNKAlleghany, City of Covington37 min
Jul 19, 4:14 PM EDTSpecial Weather StatementRNKFluvanna31 min
Jul 19, 4:17 PM EDTFlash Flood WarningRNKHenry6 hr
Jul 19, 4:30 PM EDTSpecial Weather StatementRNKCity of Danville30 min
Jul 19, 4:38 PM EDTSpecial Weather StatementRNKBotetourt37 min
Jul 19, 5:09 PM EDTSpecial Weather StatementRNKBuckingham36 min
Jul 19, 5:13 PM EDTSpecial Weather StatementRNKAmherst, Botetourt, City of Buena Vista32 min
Jul 19, 5:40 PM EDTSpecial Weather StatementRNKRoanoke, City of Roanoke35 min
Jul 19, 6:04 PM EDTFlash Flood WarningRNKBotetourt, Craig, Roanoke6 hr
Jul 19, 6:28 PM EDTFlash Flood WarningRNKBuckingham5 hr
Jul 19, 7:24 PM EDTAreal Flood AdvisoryRNKCraig, Giles, Montgomery3 hr
Jul 19, 7:51 PM EDTFlash Flood WarningRNKBland, Giles, Montgomery, Pulaski4 hr

Nearby

Flash Flood Warnings in Virginia, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.